Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 142, NWS Pittsburgh, PA

September 17, 20164 counties in Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 17, 2016, 7:17 PM EDT for 4 counties in Pennsylvania. It was in force for 28 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2016, 7:17 PM EDT (23:17 UTC)
Expired
Sep 17, 2016, 7:45 PM EDT
In force
28 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Butler County, PA, Lawrence County, PA, Mercer County, PA, Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 56 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 7:40 PM EDTTSTM WND DMG5 Nnw West Sunbury, PASEVERAL TREES DOWN.
Sep 17, 7:40 PM EDTTORNADO2 Sw Atwells Crossing, PATORNADO REPORTED ON THE GROUND
Sep 17, 7:44 PM EDTTSTM WND DMG5 Se Harrisville, PASEVERAL TREES AND LARGE BRANCHES SNAPPED AND DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 11.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

990 
WUUS51 KPBZ 172317
SVRPBZ
PAC019-073-085-121-172345-
/O.NEW.KPBZ.SV.W.0142.160917T2317Z-160917T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
717 PM EDT SAT SEP 17 2016

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MERCER COUNTY IN NORTHWESTERN PENNSYLVANIA...
  SOUTHWESTERN VENANGO COUNTY IN NORTHWESTERN PENNSYLVANIA...
  NORTHERN BUTLER COUNTY IN WEST CENTRAL PENNSYLVANIA...
  EASTERN LAWRENCE COUNTY IN WESTERN PENNSYLVANIA...

* UNTIL 745 PM EDT.

* AT 716 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SLIPPERY
  ROCK...OR 9 MILES EAST OF NEW CASTLE...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO TREES AND POWER LINES...RESULTING IN
           SOME POWER OUTAGES. 

* LOCATIONS IMPACTED INCLUDE...
  GROVE CITY...SLIPPERY ROCK...HARRISVILLE...PLAIN GROVE TOWNSHIP...
  CLINTONVILLE...WEST LIBERTY...EAU CLAIRE...HARLANSBURG...
  PORTERSVILLE...KARNS CITY...BARKEYVILLE...FAIRVIEW...WEST
  SUNBURY...CHERRY VALLEY...HOOKER...ROSE POINT PARK...MORAINE STATE
  PARK...COOPER'S LAKE CAMPGROUND AND MCCONNELLS MILL.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 96 AND 111.
 
  INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 30 AND 37.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

&&

LAT...LON 4090 8020 4107 8030 4125 7985 4100 7972
TIME...MOT...LOC 2316Z 248DEG 25KT 4102 8017 

HAIL...0.88IN
WIND...60MPH
 
$$
1 follow-up statement
163 
WWUS51 KPBZ 172329
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
729 PM EDT SAT SEP 17 2016

PAC073-172339-
/O.CAN.KPBZ.SV.W.0142.000000T0000Z-160917T2345Z/
LAWRENCE PA-
729 PM EDT SAT SEP 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LAWRENCE COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN
CANCELLED.

LAT...LON 4105 7975 4099 8006 4105 8011 4106 8011
      4107 8010 4109 8012 4112 8013 4125 7985
TIME...MOT...LOC 2329Z 248DEG 25KT 4106 8006 

$$

PAC019-085-121-172345-
/O.CON.KPBZ.SV.W.0142.000000T0000Z-160917T2345Z/
MERCER PA-VENANGO PA-BUTLER PA-
729 PM EDT SAT SEP 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHEASTERN MERCER...SOUTHWESTERN VENANGO AND NORTHERN BUTLER
COUNTIES...

AT 729 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SLIPPERY
ROCK...OR 7 MILES SOUTH OF GROVE CITY...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO TREES AND POWER LINES...RESULTING IN SOME 
         POWER OUTAGES. 

LOCATIONS IMPACTED INCLUDE...
GROVE CITY...SLIPPERY ROCK...HARRISVILLE...CLINTONVILLE...WEST
LIBERTY...EAU CLAIRE...BARKEYVILLE AND CHERRY VALLEY.

THIS INCLUDES  INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 31
AND 37.
 
PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4105 7975 4099 8006 4105 8011 4106 8011
      4107 8010 4109 8012 4112 8013 4125 7985
TIME...MOT...LOC 2329Z 248DEG 25KT 4106 8006 

HAIL...0.88IN
WIND...60MPH
 
$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 5:58 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 17, 5:58 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
558 PM EDT Sat Sep 17 2016

.SYNOPSIS...
Periodic showers and thunderstorms are expected until passage of a
cold front on Sunday night.

&&

.NEAR TERM /THROUGH SUNDAY/...
Scattered showers and storms are racing off to the northeast as
a shortwave exits well ahead of frontal boundary across the Great
Lakes. Expect somewhat of a break in precip late evening until
another shortwave arrives late tonight with the front beginning to
cross into northwest PA. Showers and thunderstorms will then be
most numerous south and east of Pittsburgh Sunday morning as the
boundary and shortwave move east. Warm and humid conditions will
remain through the period.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
Drier air will be advancing into the CWA from the northwest Sunday
night, ending the chances of showers for much of the region. High
pressure will then bring dry and seasonal conditions through
Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Upper level ridging and surface high pressure will be in control
of the area through the long term. As this occurs, progressively
warmer air in the low level will advance into the Ohio Valley,
yielding 850 mb temperatures pushing into the 18-20C range. Even
with the more limited daylight hours of the latter half of
September, this should mean above normal temperatures into the mid
80s. Superblend numbers were abandoned in favor of warmer
GFS/ECMWF compromise numbers. Fries

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
General VFR outside of scattered showers and thunderstorms early
tonight. Cigs are expected to lower to IFR before daybreak with
the apporach of a cold front and shortwave, with some reduced VSBY
in showers and scattered thunderstorms.

.OUTLOOK /SUNDAY NIGHT THROUGH THURSDAY/...
Restrictions could continue Sunday night as precipitation moves
off to the east and low level moisture remains into Monday
morning. General VFR by Monday afternoon will then remain through
the period.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Sep 17, 4:12 AM EDT, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
412 AM EDT SAT SEP 17 2016

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-180815-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
412 AM EDT SAT SEP 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 17, 4:08 PM EDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
408 PM EDT SAT SEP 17 2016

PAZ007-172045-
MERCER-
408 PM EDT SAT SEP 17 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MERCER COUNTY...

AT 408 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GREENVILLE...
OR 14 MILES NORTH OF SHARPSVILLE...MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
JAMESTOWN.

LAT...LON 4149 8034 4148 8026 4141 8052 4149 8052
TIME...MOT...LOC 2008Z 242DEG 35KT 4147 8048

24
Special weather statement, Sep 17, 5:46 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
546 PM EDT SAT SEP 17 2016

PAZ007-008-013-014-172215-
LAWRENCE-BUTLER-MERCER-VENANGO-
546 PM EDT SAT SEP 17 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MERCER...
SOUTHWESTERN VENANGO...NORTHWESTERN BUTLER AND NORTHEASTERN LAWRENCE
COUNTIES...

AT 546 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR NEW CASTLE
NORTHWEST...OR NEAR NEW CASTLE...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NEW CASTLE...GROVE CITY...SLIPPERY ROCK...HARRISVILLE...PLAIN GROVE
TOWNSHIP...CLINTONVILLE...EAU CLAIRE...HARLANSBURG...BARKEYVILLE...
VOLANT...CHERRY VALLEY AND BOYERS.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 106 AND 114.

  INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 21 AND 35.

LAT...LON 4099 8030 4105 8035 4132 7996 4114 7980
TIME...MOT...LOC 2146Z 237DEG 30KT 4104 8027

24

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 4:08 PM EDTSpecial Weather StatementPBZMercer37 min
Sep 17, 5:46 PM EDTSpecial Weather StatementPBZMercer29 min
Sep 17, 5:49 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer, Venango26 min
Sep 17, 6:01 PM EDTTornado WarningPBZButler, Lawrence, Mercer, Venango29 min
Sep 17, 6:25 PM EDTTornado WarningPBZArmstrong, Butler, Clarion, Venango35 min
Sep 17, 7:33 PM EDTSpecial Weather StatementPBZVenango27 min
Sep 17, 7:38 PM EDTTornado Warning Tornado observedPBZArmstrong, Butler, Clarion, Venango37 min
Sep 17, 7:40 PM EDTTornado WarningPBZForest, Venango35 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.